View Full Version : Can anyone help me plse !!
Hi i am new here, I have Discoid Lupus, Morphea Scleroderma and scarring alopecia, My doctor seems to think that i am getting SLE now aswell and she wants me to get tests for the Lupus that effects the brain, i am not sure the name for this. They are testing me because i get so many headaches and have had vertigo twice in 5 years also i suffer from depression. Does anyone have the Lupus that effects the brain, i would like to know a bit about it and the treatment they give... How serious is this ???
Thanks, i would love to hear from anyone as i am a bit scared about type of lupus. :roll:
Ali x xx
08-04-2007, 06:43 AM
There are several ways that Lupus can develop brain involvement. It may vary from mild depression, to memory loss, to much more severe problems such as seizures. In general there are two main causes of brain disease in lupus. The first is the lupus disease itself, which can cause alterations in the brain activity. The second is the clotting disorder associated with some lupus patients, the antiphospholipid or Hughes syndrome. It is very, very important for your doctor to try to distinguish between these two major causes of neurologic (brain) involvement as the treatments for each are clearly very different.
Depression is an important manifestation of lupus - in some it is the first sign of the disease. Many patients and, certainly, many doctors wrongly attribute depression in lupus merely to having a chronic illness and all that goes with it. This is not correct. The disease itself causes depression. Depression is an integral part of lupus in some patients - indeed management of the lupus often itself lifts the depression. The management of depression in lupus depends on a combination of treating the underlying lupus itself as well as possibly adding in antidepressant therapy. One of the medical advances in the last decade has been the introduction of newer milder antidepressants with less of the severe side-effects which so hampered older treatments.
Headaches are common in lupus. In some patients, a history of headaches goes back to their early teens, and this is a feature of the disease. The headaches may be a part of the lupus itself or may be associated with a clotting syndrome. They may or may not have a migrainous element with flashing lights and visual disturbances. In any patient with lupus who suffers from headaches, a systematic search for known causes should be carried out including blood pressure checking, examination of the sinuses, examination of the blood for 'sticky blood' and ultimately, if indicated, a brain scan (either an NM scan or a CT scan).
Lupus can also affect the brain causing patients to have seizures (fits), and psychiatric disturbances (varying from mild personality disorders to severe psychotic behavior).
It is important to realize that brain involvement in lupus is extremely common. In the vast majority of patients, the problem is completely solved with time and most patients do get better. If the brain symptoms start dramatically, for example with fits or severe neuropsychiatric disease, the treatment, as with most active forms of lupus, is with steroids and immunosuppressive drugs. The doses of steroids used are less than in the old days (for example 60mg daily in the majority of the worst cases) rarely is a higher dose than this required. An alternative way of giving steroids is by 'pulse' injections on an intermittent basis. This is becoming more popular as it is a simple and more rapidly effective way of giving steroids, especially in an emergency.
A separate form of brain involvement in lupus is associated with Hughes syndrome (the antiphospholipid syndrome). In this form of the disease, the cause is totally different: blood clots or 'sticky blood'. In patients where this is suspected, brain scans are usually required. These may show localized areas where the brain blood supply has not been adequate. The treatment in these patients is different and requires thinning of the blood, either with aspirin or, in more severe cases, with anticoagulants such as warfarin (coumadin).
For less dramatic brain involvement, the choice of treatment in many ways is more difficult. Many, many patients are not treated who perhaps should be treated. In some patients the depression is a major problem and requires conventional antidepressive treatment. The more modern pills for depression are very superior to older medications and cause far less side-effects. The opinion of a psychiatrist or psychologist may need to be sought as to whether medical treatment is appropriate, especially where there might be dangers of drugs interacting.
Please know that the vast majority of patients who have brain involvement can be treated successfully with a full return to normal daily activities. Do not be too afraid at this point. You should find out, first, what type of brain involvement you have and what treatments you will be prescribed.
Remember that we are here for you if you have any questions or concerns. You are not alone!
Peace and Blessings
08-04-2007, 08:15 AM
Welcome to the Forum! :D I'm really glad that you found us! :D
Please just know that anytime you need advice, support, information or just to vent or chat, we're all here for you!
I see Saysusie has given some of her wonderfully detailed information, as always! :wink:
I contracted a very strange virus in Austria on a school music tour (I am almost seventeen years old) in March/April last year and it has been having a lot of fun attacking my nervous system. :roll: I have Epilepsy; severe migraines; Trigeminal Neuralgia; slight bladder incontinence; no control over the saliva in my mouth, so I keep drooling; muscle problems, a tic disorder and involuntary movements, so anytime you want to talk about nervous system problems, believe me, I'm here for you! :lol:
Keep well and God bless! :)
Thank you so much for your replys. I got postnatal depression 14 yrs ago after the birth of my little girl and have had depression ever since. I have had Lupus for about 9 yrs now(discoid lupus) and Morphea Scleroderma for about 7 yrs. The Dr's say they heaven't seen anyone with these two diseases.. As for antidepressants, well i have been on soooooooo many of them and i found i was 10 times worse on them, i have been off them now for 2 years and feel alot better , until my Dr put me back on Plaquenil and my drepression returned> i saw my Dr this week and she has taken me off the Plaquenil... so now i am not on any medications. Has anyone else found Plaquenil causes them to be depressed ?????
Thanks again for your kind words and help...
08-06-2007, 09:31 AM
Hi Alee :lol:
Depression is one of the rare side-effects of Plaquenil. Other Less frequent side-effects include: muscle weakness, vertigo, tinnitus, nerve deafness, headache, nervousness, and emotional lability (change or instability). However, it is generally stated that these side effects resolve when the dosage of plaquenil is changed.
There are other medications that can be used if you are not responding well to Plaquenil. You should speak to your doctor about your dosage and/or possible alternatives! I wish you the very best!
Peace and Blessings
Hi thankyou so much for the info about Plaquenil, all the symptoms i am getting could be side- effects from Plaquenil, maybe it isn't inflamation of the brain !!!God i hope it is only the side -effects...
Thank you once again for your information...
08-08-2007, 08:47 AM
Ali, you are most welcome :lol:
Keep us posted on how you are doing and what you and your doctors find out!
Peace and Blessings